Baboon syndrome and toxic erythema of chemotherapy: Fold (intertriginous) dermatoses


Wolf R., Tuzun Y.

CLINICS IN DERMATOLOGY, cilt.33, ss.462-465, 2015 (SCI İndekslerine Giren Dergi) identifier identifier identifier

Özet

Three decades ago, researchers described an eruption with a very characteristic distribution pattern that was confined to the buttocks and the intertriginous and flexor areas. They gave this reaction pattern one of the most unforgettable names in dermatology, baboon syndrome (BS), due to the characteristic, bright-red, well-demarcated eruption predominantly on the buttocks and genital area, reminiscent of the red bottom of a baboon. The authors described three cases provoked by ampicillin, nickel, and mercury. They were convinced that BS represented a special form of hematogenous or systemic contact-type dermatitis, but several important papers that appeared during the past decade disagreed and suggested that BS should be distinguished from hematogenous or systemic contact-type dermatitis. A new acronym, SDRIFE (symmetrical drug-related intertriginous and flexoral exanthema), was proposed along with five diagnostic criteria: (1) exposure to a systemically administered drug at the time of first or repeated doses (contact allergens excluded), (2) sharply demarcated erythema of the gluteal/perianal area and/or V-shaped erythema of the inguinal/perigenital area, (3) involvement of at least one other intertriginous/flexural fold, (4) symmetry of affected areas, and (5) absence of systemic symptoms and signs. Although there are merits to the arguments in favor of SDRIFE, many of us still prefer to use the wittier name baboon syndrome, and even more authors use both terms. We confess that we find it difficult to relinquish the term BS, which has served us so well for years; however, recognition, familiarity, and knowledge of the characteristics of this form of drug eruption must supersede sentimental attachment to a certain nomenclature and so, however reluctantly, we must embrace change.

Abstract

Three decades ago, researchers described an eruption with a very characteristic distribution pattern that was confined to the buttocks and the intertriginous and flexor areas. They gave this reaction pattern one of the most unforgettable names in dermatology, baboon syndrome (BS), due to the characteristic, bright-red, well-demarcated eruption predominantly on the buttocks and genital area, reminiscent of the red bottom of a baboon. The authors described three cases provoked by ampicillin, nickel, and mercury. They were convinced that BS represented a special form of hematogenous or systemic contact-type dermatitis, but several important papers that appeared during the past decade disagreed and suggested that BS should be distinguished from hematogenous or systemic contact-type dermatitis. A new acronym, SDRIFE (symmetrical drug-related intertriginous and flexoral exanthema), was proposed along with five diagnostic criteria: (1) exposure to a systemically administered drug at the time of first or repeated doses (contact allergens excluded), (2) sharply demarcated erythema of the gluteal/perianal area and/or V-shaped erythema of the inguinal/perigenital area, (3) involvement of at least one other intertriginous/flexural fold, (4) symmetry of affected areas, and (5) absence of systemic symptoms and signs. Although there are merits to the arguments in favor of SDRIFE, many of us still prefer to use the wittier name baboon syndrome, and even more authors use both terms. We confess that we find it difficult to relinquish the term BS, which has served us so well for years; however, recognition, familiarity, and knowledge of the characteristics of this form of drug eruption must supersede sentimental attachment to a certain nomenclature and so, however reluctantly, we must embrace change.
Another intertriginous drug eruption is the one induced by chemotherapy. Toxic erythema of chemotherapy (TEC) is a useful clinical term that recently has been introduced to describe this group of chemotherapy-induced eruptions. This group of overlapping toxic reactions is characterized by areas of painful erythema often accompanied by edema usually involving the hands and feet, intertriginous zones (eg, axilla, groin), and, less often, the elbows, knees, and ears. Toxic erythema of chemotherapy is briefly discussed.